Alert archive / Nebraska / Flash Flood Warnings in 2019
Flash Flood Warning 9, NWS Hastings, NE
NWS Hastings, NE issued this flash flood warning at Mar 13, 2019, 11:48 PM CDT for 9 counties in Nebraska. It was in force for 8 hr. 19 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 13, 2019, 11:48 PM CDT (04:48 UTC)
- Expired
- Mar 14, 2019, 7:45 AM CDT
- In force
- 8 hr
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buffalo County, NE, Greeley County, NE, Hall County, NE, Hamilton County, NE, Howard County, NE, Merrick County, NE, Nance County, NE, Sherman County, NE, Valley County, NE
The radar
The Grand Island radar (KUEX), 99 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 12:00 AM CDT | FLOOD | Gibbon, NE | WATER WASHED OUT ROCK UNDERNEATH ALL 3 RAILROAD TRACKS AND WAS FLOWING UNDER THE TRACKS. UNION PACIFIC TRAINS WERE NO LONGER USING THESE TRACKS. EXACT TIME UNKNOWN. |
| Mar 14, 2:38 AM CDT | FLOOD | 1 N Fullerton, NE | WATER OVER HIGHWAY 14 JUST NORTH OF FULLERTON. HIGHWAY IS CLOSED. DEPUTY CANT RETURN TO FULLERTON DUE TO CLOSURE. |
| Mar 14, 3:50 AM CDT | FLASH FLOOD | 6 Sw Genoa, NE | LOUP RIVER HAS OVERTOPPED THE INTAKE STRUCTURE AT LOUP POWER DIVERSION. CANAL MAY HAVE ALSO BREACHED SOMEWHERE NEAR HWY 22 BRIDGE JUST WEST OF THE INTERSECTION OF HWY 22 AND HWY 39. EVACUATIONS UNDERWAY IN SOUTH SIDE OF CITY OF GENOA. |
| Mar 14, 5:13 AM CDT | FLOOD | Dannebrog, NE | TRAVEL IMPOSSIBLE IN THE TOWN OF DANNEBROG DUE TO 5-6 FEET OF WATER IN TOWN. BRIDGE JUST SOUTH OF TOWN IS WASHED OUT. |
| Mar 14, 5:16 AM CDT | FLOOD | 1 Sse Boelus, NE | BRIDGE JUST SOUTH OF BOELUS IS WASHED OUT. |
| Mar 14, 5:31 AM CDT | FLOOD | Genoa, NE | HOSPITAL AND NURSING HOME HAVE BEEN EVACUATED. SOME FOLKS IN RESIDENCES WITH BASEMENTS FILLING WITH WATER SOUTH OF HWY22/39 JUNCTION AND NO SAFE EVACUATION ROUTE. |
| Mar 14, 7:00 AM CDT | HEAVY RAIN 2.04 | 2w Arcadia, NE | 48 HR TOTAL. A SMALL FRACTION OF THIS IS FROM 2.7 INCHES OF SNOW THAT BEGAN FALLING ON THE 14TH. |
| Mar 14, 7:00 AM CDT | HEAVY RAIN 2.33 | Ord, NE | 48 HR TOTAL. A SMALL FRACTION OF THIS IS FROM 2.0 INCHES OF SNOW THAT BEGAN FALLING ON THE 14TH. |
| Mar 14, 7:00 AM CDT | HEAVY RAIN 2.39 | 2 W Doniphan, NE | 48 HR TOTAL. A SMALL FRACTION OF THIS IS FROM SNOW THAT BEGAN FALLING ON THE 14TH. |
| Mar 14, 7:00 AM CDT | HEAVY RAIN 2.42 | 2 W Palmer, NE | 48 HR TOTAL. A SMALL FRACTION OF THIS IS FROM SNOW THAT BEGAN FALLING ON THE 14TH. |
| Mar 14, 7:00 AM CDT | HEAVY RAIN 2.45 | Riverdale, NE | 48 HR TOTAL. A SMALL FRACTION OF THIS IS FROM SNOW THAT BEGAN FALLING ON THE 14TH. |
| Mar 14, 7:00 AM CDT | HEAVY RAIN 2.7 | 1 Nw Ravenna, NE | 48 HR TOTAL. A SMALL FRACTION OF THIS IS FROM 1.8 INCHES OF SNOW THAT BEGAN FALLING ON THE 14TH. |
| Mar 14, 7:00 AM CDT | HEAVY RAIN 2.8 | 2 Ene Kearney, NE | 48 HR TOTAL. 0.51 OF THIS WAS FROM 3.2 INCHES OF SNOW THAT BEGAN FALLING ON THE 14TH. |
| Mar 14, 7:00 AM CDT | HEAVY RAIN 2.81 | Loup City, NE | 48 HR TOTAL. A SMALL FRACTION OF THIS IS FROM 0.5 INCHES OF SNOW THAT BEGAN FALLING ON THE 14TH. |
| Mar 14, 7:00 AM CDT | HEAVY RAIN 2.91 | 2 Nw Rockville, NE | 48 HR TOTAL. A SMALL FRACTION OF THIS IS FROM 1 INCH OF SNOW THAT BEGAN FALLING ON THE 14TH. |
| Mar 14, 7:00 AM CDT | HEAVY RAIN 3.1 | Cairo, NE | 48 HR TOTAL. A SMALL FRACTION OF THIS IS FROM 2.5 INCHES OF SNOW THAT BEGAN FALLING ON THE 14TH. |
| Mar 14, 7:00 AM CDT | HEAVY RAIN 3.12 | Greeley, NE | 48 HR TOTAL. A SMALL FRACTION OF THIS IS FROM 2.0 INCHES OF SNOW THAT BEGAN FALLING ON THE 14TH. |
| Mar 14, 7:00 AM CDT | HEAVY RAIN 3.58 | Saint Paul, NE | 48 HR TOTAL. A SMALL FRACTION OF THIS IS FROM 2.5 INCHES OF SNOW THAT BEGAN FALLING ON THE 14TH. |
| Mar 14, 7:00 AM CDT | HEAVY RAIN 3.82 | 2 Se Saint Libory, NE | 48 HR TOTAL. A SMALL FRACTION OF THIS IS FROM SNOW THAT BEGAN FALLING ON THE 14TH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 242 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 137 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 272 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.2
The text
As transmitted.
397
WGUS53 KGID 140448
FFWGID
NEC019-077-079-081-093-121-125-163-175-141245-
/O.NEW.KGID.FF.W.0009.190314T0448Z-190314T1245Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
1148 PM CDT WED MAR 13 2019
The National Weather Service in Hastings has issued a
* Flash Flood Warning for...
Rain and Snowmelt in...
Greeley County in central Nebraska...
Nance County in central Nebraska...
Valley County in central Nebraska...
Hamilton County in south central Nebraska...
Buffalo County in south central Nebraska...
Merrick County in central Nebraska...
Sherman County in central Nebraska...
Howard County in central Nebraska...
Hall County in south central Nebraska...
* Until 745 AM CDT Thursday.
* As of 1145 PM CDT, reports from emergency management and data from
several automated gauges confirmed that widespread flooding
ranging in severity from minor to major continued across much of
the Warning area, and in some places was the worst flooding in
decades. This flooding is impacting numerous rivers and streams
and low-lying areas, and many roads, including several highways,
are closed. As just one example, Highway 68 near Rockville was
closed due to reports of large ice chunks from the Middle Loup
River on the road. Although rain will transition to snow
overnight, an additional one-quarter to one-half inch of liquid
equivalent precipitation is likely in most places, only worsening
the ongoing flood situation before all precipitation finally ends
Thursday. Because flooding will continue to impact so many
roadways, and because flooding overnight is even more dangerous
due to limited visibility, this new Flash Flood Warning has been
issued, and effectively extends and replaces all previously-issued
Flash Flood Warnings for the same areas.
* Some locations that could experience flooding include...
Grand Island, Kearney, Ord, Aurora, Central City, Greeley, St.
Paul, Gibbon, Ravenna, Wood River, Fullerton, Shelton, Loup City,
Genoa, Elm Creek, Doniphan, Cairo, Alda, Odessa and Spalding,
along with a multitude of rural areas near these and other
communities.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4148 9829 4153 9771 4140 9770 4139 9760
4135 9760 4118 9784 4071 9783 4070 9872
4066 9896 4068 9941 4105 9941 4105 9921
4174 9921 4174 9829
$$
Pfannkuch1 follow-up statement
568
WGUS73 KGID 141243
FFSGID
Flash Flood Statement
National Weather Service Hastings NE
743 AM CDT THU MAR 14 2019
NEC019-077-079-081-093-121-125-163-175-141248-
/O.EXP.KGID.FF.W.0009.000000T0000Z-190314T1245Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greeley NE-Nance NE-Valley NE-Hamilton NE-Buffalo NE-Merrick NE-
Sherman NE-Howard NE-Hall NE-
743 AM CDT THU MAR 14 2019
...THE FLASH FLOOD WARNING FOR RAIN AND SNOWMELT IN GREELEY...
NANCE...VALLEY...HAMILTON...BUFFALO...MERRICK...SHERMAN...HOWARD AND
HALL COUNTIES WILL EXPIRE AT 745 AM CDT...
Heavy rain has ended across the local area and any remaining
precipitation has transitioned to snow. While flash flooding is no
longer a major concern across the majority of the area, a flash
flood emergency remains in effect for east central Nance county
until 930 AM CDT. In addition, several area rivers and roadways
remain flooded from heavy rain and snow melt yesterday, and a flood
warning remains in effect for all of south central Nebraska through
the mid-afternoon hours.
LAT...LON 4148 9829 4153 9771 4140 9770 4139 9760
4135 9760 4118 9784 4071 9783 4070 9872
4066 9896 4068 9941 4105 9941 4105 9921
4174 9921 4174 9829
$$
RossiWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 10:01 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Mar 13, 10:01 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1001 PM CDT Wed Mar 13 2019
.UPDATE...
Issued at 955 PM CDT Wed Mar 13 2019
All evening the high resolution models have indicated the
potential for a secondary band of snow to develop across central
and south central Nebraska. This continued with the 00z guidance
and with that, decided that it was time to upgrade to a Blizzard
Warning. Strong winds are already here in western sections and
they are not in question, it was the snow amounts. The band looks
to have 3 to 5 inches of snow across areas from Ord south to the
Tri-cities and into north central Kansas Where it snows there
will be blizzard conditions due to snow being driven by winds
gusting to 55 to 65 mph. This is a serious situation and any
travel should be avoided. The winds will persist after the snow
ends and the High Wind Warning will replace the Blizzard warning
when it expires. Where snow amounts are less than 1 inch, a
winter weather advisory was issued along with the High Wind
Warning. Stay safe!
&&
.SHORT TERM...(This evening through Thursday)
Issued at 307 PM CDT Wed Mar 13 2019
The main rain shield has moved to the north of the forecast area
this afternoon. There are some showers that have developed along and
north of the state line. To the south of the state line, there is
some sunshine.
All of this sets things up for the afternoon. The sun in north
central Kansas will create some instability and there will be a
chance for showers and thunderstorms developing in the vicinity of
the surface low and warm front. There is still enough CAPE that
there could be some strong to severe thunderstorms for a time this
afternoon. The window of opportunity is somewhat small with the sun
going down and losing the heating.
The next concern becomes the change over to snow. Models are fairly
consistent this afternoon that the cold air starts to move into the
area around dark tonight, then spreads across the area during the
night. There could be a few patches of freezing rain as the
precipitation changes from rain to snow tonight. With the wind, when
there is snow, there will be blowing snow which will reduce
visibility. The snow will continue through much of the night for
much of the Nebraska portion of the forecast area.
Models are also fairly consistent with the heavier snow ending
during the morning and mainly lighter snow during the afternoon
before coming to an end.
Another consideration will be when the surface low moves through the
forecast area this afternoon and evening, the winds will turn to the
north or northwest and start to increase. Winds at 850mb are 50 to
65 knots this evening and into Thursday. Expect very windy
conditions across the area through Thursday. The wind will cause
areas of blowing snow in the area with the greatest snowfall.
.LONG TERM...(Thursday night through Wednesday)
Issued at 307 PM CDT Wed Mar 13 2019
The snow should have ended during the afternoon Thursday but a
couple of the models continue to have some light precipitation
nearby Thursday night. Expect that at most, there will only be some
flurries for the majority of the area and ending early in the
evening. The skies should be clearing during the night. Winds are
expected to be breezy through the night.
Friday through Monday is expected to be a dry period. There will be
a surface high that moves through the area and temperatures are
expected be around normal for this time of year.
The next upper level wave will affect the area Monday night into
Wednesday. There could be some on and off precipitation. With the
temperatures warmer during the day and cooler at night it could be
some rain and snow at times.
&&
.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 702PM CDT Wed Mar 13 2019
The upper level low pressure system is approaching south central
Nebraska from the southwest. Precipitation is spreading across the
region and eventually will be switching to snow in the next 6 to 8
hours from west to east. Expect it to be a transition from rain to
snow. As the snow develops, the north winds will become strong.
Expect sustained speeds above 30kts and gusts to 50kts or higher
towards sunrise. Winds will stay strong throughout the day, but
precipitation is expected to diminish during the late morning
hours.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning from 1 PM to 10 PM CDT Thursday for NEZ039>041-
046>048-060>063-072>076-082>085.
Blizzard Warning until 1 PM CDT Thursday for NEZ039>041-046>048-
060>063-072>076-082>085.
High Wind Warning from 2 AM to 10 PM CDT Thursday for NEZ049-064-
077-086-087.
Winter Weather Advisory from 2 AM to 10 PM CDT Thursday for
NEZ049-064-077-086-087.
KS...High Wind Warning from 1 PM to 10 PM CDT Thursday for KSZ005-006.
Blizzard Warning until 1 PM CDT Thursday for KSZ005-006.
High Wind Warning from 2 AM to 10 PM CDT Thursday for KSZ007-019.
Winter Weather Advisory from 2 AM to 10 PM CDT Thursday for
KSZ007.
High Wind Warning until 10 PM CDT Thursday for KSZ017-018.
&&
UPDATE...Billings Wright
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Billings WrightHazardous weather outlook, Mar 13, 10:25 PM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 1025 PM CDT Wed Mar 13 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 141200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 1025 PM CDT Wed Mar 13 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. A powerful storm system will continue to promote multiple weather concerns. South central Nebraska is in Flood warning or Flash Flood Warnings. Please see the latest flood products for information. Rain will continue to switch over to snow tonight. Combined with northwest winds gusting to around 65 MPH, significant impacts are expected.No matter how much snow falls, significant visibility reductions are likely, as the entire outlook area will observe intense northwest winds, gusting to around 65 MPH. As a result of these snow and high wind concerns, the entire outlook area is under a combination of Blizzard Warnings, Winter Weather Advisories and High Wind Warnings. Please refer to these statements for more information. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday into Thursday evening, the entire outlook area remains under a combination of Blizzard Warnings, Winter Weather Advisories and High Wind Warnings. Please refer to these statements for more information. Flooding of various rivers, streams and low-lying areas will continue for the next few days, until water levels subside. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight, but any reports of flooding or snow totals would be appreciated over the next few days. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, Mar 13, 9:54 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
954 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM FLOOD ROCKVILLE 41.12N 98.84W
03/13/2019 SHERMAN NE EMERGENCY MNGR
WATER OVER HIGHWAY 68 JUST WEST OF
ROCKVILLE. ICE CHUNKS BIGGER THAN PICKUPS ON
THE HIGHWAY. DOT HAS CLOSED THE HIGHWAY.
&&
THIESLocal storm report, Mar 13, 9:57 PM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
957 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM BLIZZARD CAMBRIDGE 40.28N 100.17W
03/13/2019 FURNAS NE TRAINED SPOTTER
BLIZZARD CONDITIONS. VISIBILITY OF 1-2
BLOCKS. ESTIMATED WIND GUSTS UP TO 60MPH.
&&
THIESLocal storm report, Mar 13, 11:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1135 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 PM NON-TSTM WND GST 1 W LOGAN 39.66N 99.58W
03/13/2019 M55 MPH PHILLIPS KS MESONET
MESONET STATION E3001, LOGAN.
&&
THIESLocal storm report, Mar 13, 11:39 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1139 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 PM NON-TSTM WND GST 8 NNE CODELL 39.31N 99.12W
03/13/2019 M58 MPH ROOKS KS MESONET
MESONET STATION ID KKSNATOM2.
&&
THIESLocal storm report, Mar 13, 11:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1143 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1039 PM NON-TSTM WND GST 5 SSW STOCKTON 39.37N 99.30W
03/13/2019 M58 MPH ROOKS KS MESONET
MESONET STATION ID KKSSTOCK3.
&&
THIESLocal storm report, Mar 13, 11:45 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1145 PM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM NON-TSTM WND GST 2 NNW GOTHENBURG 40.96N 100.17W
03/13/2019 M63 MPH DAWSON NE MESONET
MESONET STATION ID KNEGOTHE14.
&&
THIESThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 7:07 PM CDT | Flash Flood Warning | GID | Buffalo, Hall, Sherman | 5 hr |
| Mar 13, 8:56 PM CDT | Flash Flood Warning | GID | Hamilton, Merrick | 3 hr |
| Mar 13, 9:54 PM CDT | Blizzard Warning | GID | Adams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more | 14 hr |
| Mar 14, 3:43 AM CDT | Flash Flood Warning | GID | Nance | 6 hr |
| Mar 14, 4:22 AM CDT | River Flood Warning | GID | Harlan | 36 hr |
| Mar 14, 6:05 AM CDT | High Wind Warning | GID | Fillmore, Nuckolls, Polk, Thayer, York | 16 hr |
| Mar 14, 4:59 PM CDT | River Flood Warning | GID | Nuckolls, Webster | 25 hr |
| Mar 14, 6:20 PM CDT | Flash Flood Warning | GID | Greeley | 16 hr |
Nearby
Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.